Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 51, NWS Blacksburg, VA

August 12, 2020Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 12, 2020, 7:19 PM EDT for Rockbridge County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 7:19 PM EDT (23:19 UTC)
Expired
Aug 12, 2020, 10:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS51 KRNK 122319
FFWRNK
VAC163-130215-
/O.NEW.KRNK.FF.W.0051.200812T2319Z-200813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
719 PM EDT Wed Aug 12 2020

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northeastern Rockbridge County in west central Virginia...

* Until 1015 PM EDT.

* At 719 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northern Rockbridge County including Fairfield, 
  Raphine, Steeles Tavern, and I-81 between mile-markers 185 and 
  195. Between 1.5 and 2.5 inches of rain have already fallen. Flash 
  flooding and flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           Interstates, highways, streets and underpasses as well
           as other drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Goshen, Rockbridge Baths, Brownsburg, Fairfield, Vesuvius and 
  Bells Valley.

Interstate 81 between mile-markers 185 and 195.

This includes the following streams and drainages...
  Irish Creek, Little Calfpasture River, Hays Creek, Calfpasture 
  River, Falling Run, Big Marys Creek, Dry Branch and Cedar Grove 
  Branch.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3806 7946 3788 7915 3779 7934 3798 7951

FLASH FLOOD...RADAR INDICATED

$$

RAB
2 follow-up statements
493 
WGUS71 KRNK 130037
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
837 PM EDT Wed Aug 12 2020

VAC163-130215-
/O.CON.KRNK.FF.W.0051.000000T0000Z-200813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockbridge VA-
837 PM EDT Wed Aug 12 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR NORTHERN ROCKBRIDGE COUNTY...

At 837 PM EDT, Doppler radar indicated that thunderstorms persisted 
across the northern half of Rockbridge County, generally north of 
the I-64 corridor. The heaviest rainfall has occurred along and near 
the I-81 corridor north of Lexington to the Augusta County line, 
including areas such as Fairfield, Raphine, Steeles Tavern, and I-81 
between mile markers 190 and 205. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Goshen, Rockbridge Baths, Brownsburg, Fairfield, Vesuvius and 
  Bells Valley.

This includes the following streams and drainages...
  Irish Creek, Little Calfpasture River, Hays Creek, Calfpasture 
  River, Falling Run, Big Marys Creek, Dry Branch and Cedar Grove 
  Branch.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3806 7946 3788 7915 3779 7934 3798 7951

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1.5-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

RAB
266 
WGUS71 KRNK 130215
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1015 PM EDT Wed Aug 12 2020

VAC163-130225-
/O.EXP.KRNK.FF.W.0051.000000T0000Z-200813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockbridge VA-
1015 PM EDT Wed Aug 12 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM EDT THIS EVENING FOR 
NORTHERN ROCKBRIDGE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM EDT for portions 
of central Virginia and west central Virginia.

LAT...LON 3806 7946 3788 7915 3779 7934 3798 7951

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:58 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 12, 6:58 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
658 PM EDT Wed Aug 12 2020

.SYNOPSIS...
A weak upper level trough to our west and surface boundary
nearby will allow for better coverage of showers and storms
over the next several days with heavy rainfall possible.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 650 PM EDT Wednesday...

The greatest concentration of showers and storms has actually
progress just outside the boundary of our Forecast Area.
Activity remaining with our forecast area has its highest
concentration with part of the Flash Flood Watch area,
specifically northern parts of Rockbridge County. The general
trend through the evening will be a gradual decrease in
coverage. However, a brief increase across parts of Southside
Virginia is also anticipated. Will continue the Flash Flood
Watch as-is through the evening. Have adjusted hourly
temperature, dew point, wind/gusts, and sky coverage forecast
grids to better reflect the ongoing situation and to also
reflect the trends expected through the early evening hours.

As of 200 PM EDT Wednesday...

Gaging the radar trends, the high res models are not too far off,
trending storms in a westward track, per low level east/southeast
flow. Still looks like the Alleghanys to the Mountain Empire will
have the best coverage of storms this afternoon, with a secondary
max across the I-64/U.S. 60/James River corridor after 4pm. Will not
make any changes to the flash flood watch. Contemplated on in the
west, but at the moment storms/outflows are pulsing up/down and not
sitting over one certain area.

There is a marginal risk for severe thunderstorms mainly across the
northern CWA due to better CAPEs and potential downbursts, but
overall it is a low threat.

As we head into this evening and overnight we will see coverage
diminish, but like last night with southeast low and at least some
weak upper forcing, do not see a completely dry night. There are
model differences with the GFS showing better coverage across the
Alleghanys after midnight, while most models are hitting along/east
of the Blue Ridge with more. Will lean toward scattered coverage
along/east of the Blue Ridge.

Thursday appears somewhat similar to today with frontal boundary to
our north and upper trough over the Ohio/mid MS and lower TN
valleys. Plentiful moisture as well leads to another day of rain
that will be heavy at times. Appears best coverage starts out in the
mountains then shifts east in the afternoon, but ECMWF, though a
this point by 1-4pm the radar should have showers/storms almost
anywhere. Still the threat of flash flooding exists, but will see
how this afternoon/evening convection plays out for any flash flood
watch potential for Thursday.

As for temps will be cooler, but humid, due to high pwats but more
cloud cover as well. Lows temps will average a few degrees above
normal in the mid to upper 60s in the mountains to lower 70s east.

Brought Thursday high temps down some with upper 70s to lower 80s
mountains, to mid 80s east.

Forecast confidence is high for storm coverage and temps.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1230 PM EDT Wednesday...

No changes for the overall forecast trend through this period. Weak
disturbance gradually approaching from the central U.S. combined
with high pressure to our south will keep a warm, humid, and
stormy period going. PWATs continue to look 1-2 standard
deviations above normal, ranging between 1.5-2.0". Highest PWATs
per guidance will remain east of the Blue Ridge. This will keep
at least an isolated flash flood risk through the weekend, as
any storms will be very efficient at producing lots of rainfall
in short periods of time. Overall convection activity will be
diurnally driven thanks to daytime heating helping to get
instability going, but it seems that with such a primed airmass
in place now, any boundary interactions like what occured NE of
Lynchburg last night will help get new convection going,
regardless of time of day. This will be especially true in any
areas where CAPE isn't used up during the day/evening, just as
the AM sounding today was already near 1000j/kg. The increased
rain activity means greater cloud cover, so temperatures will be
staying closer to average.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Tuesday...

Little change in the pattern through the weekend will maintain
widespread shower/thunderstorm activity across the mid-Atlantic
into the central Appalachians, some of which may produce periods
of heavy rain and possibly localized flooding. By early Monday,
still seeing indications that a cold front will push across the
central Appalachians to bring drier air, though scattered
showers/few thunderstorms will still be possible Monday-
Wednesday afternoons.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 126 PM EDT Wednesday...

Going to see showers/storms in and near all terminals at some
point from 18z-00z today. Convection close enough to BCB/ROA/DAN
to have a tempo group this afternoon, and confidence high enough
for tempo groups at BLF/LWB/LYH as well. Question will be how
far into tonight will this go. Best coverage will wane after
00-03z, but some scattered storms may be observed overnight.

Otherwise, a mainly low end VFR to high end MVFR forecast this
afternoon, at times IFR or lower in heavier downpours.

Tonight, models highlight MVFR and possibly IFR cigs/vsbys.
More clouds limits fog though.

Appears any lower cigs/vsbys will improve after 13-15z Thursday
as more storms fire up around the end of the taf period if not
before but too far out to include in tafs.

Winds will be generally light through the period.

Confidence is average on cigs/vsbys and storms.

Extended Aviation Discussion...

Shower/storm coverage will stay up Thursday-Saturday. May see
some drier air surge in as early as Sunday-Monday but confidence
is low that this occurs. So outside of storms and late night
fog, should be VFR, though lower ceilings are possible Sunday-
Monday as wedge builds in.

&&

.HYDROLOGY...
As of 1030 AM EDT Wednesday...

Precipitable water values of 1.5 to 2 inches and weak flow
aloft will increase flash flood threat especially
urban/mountainous terrain, but antecedent conditions and time of
year favor isolated threat. Latest Flash Flood Guidance (FFG)
for 1-hour currently ranges from about 1.5 to 3 inches, except
lower along/north of I-64/U.S. 60 or roughly the James River
basin per overnight heavier rains, which is where we have our
current flash flood watch. Given soil moisture conditions not
showing any definitive pattern, will see how storms develop
later and possibly expand the watch as needed, but for now will
leave as is. Typically, rainfall needs to exceed FFG by a
substantial amount to produce actual flash flooding, especially
in mid- summer. Urban areas being a notable exception. It will
take some fairly slow-movers to get those kinds of amounts. The
latest available CAMs suggest that the more organized heavy
rainfall may be up toward northern VA/MD area. And another round
is possible on Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ024-035-
     046-047.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...DS/WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...WP
HYDROLOGY...PC/WP
Hazardous weather outlook, Aug 12, 1:42 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
142 PM EDT Wed Aug 12 2020

VAZ024-035-046-047-131745-
Rockbridge-Amherst-Appomattox-Buckingham-
142 PM EDT Wed Aug 12 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, an isolated strong or severe thunderstorm is possible,
with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>012-015-016-WVZ042>044-507-508-131745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Grayson-Carroll-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
142 PM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for excessive rainfall from slow moving
thunderstorms that could lead to localized flash flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ013-014-017>020-022-023-032>034-043>045-058-059-131745-
Stokes-Rockingham-Caswell-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Halifax-Charlotte-
142 PM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for excessive rainfall from slow moving
thunderstorms that could lead to localized flash flooding this
afternoon and evening.

In addition, an isolated strong or severe thunderstorm is possible,
with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 4:04 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT Wed Aug 12 2020

VAZ032-033-043-122100-
Henry-Franklin-Patrick-
404 PM EDT Wed Aug 12 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
HENRY...EASTERN PATRICK...AND CENTRAL FRANKLIN COUNTIES ALONG
WITH THE NORTHWESTERN CITY OF MARTINSVILLE...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northwest Smith Mountain Lake to
Spencer. Movement was north at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Martinsville...
Rocky Mount...
Ferrum...
Spencer...
Bassett...
Sydnorsville...
and Collinsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3664 8020 3722 7986 3722 7983 3723 7982
      3720 7976 3719 7976 3718 7972 3715 7971
      3715 7970 3716 7970 3715 7969 3716 7968
      3712 7965 3656 7992
TIME...MOT...LOC 2003Z 195DEG 17KT 3718 7978 3664 8001

RAB
Local storm report, Aug 12, 5:30 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            1 ENE NARROWS           37.34N 80.80W
08/12/2020                   GILES              VA   BROADCAST MEDIA

            SEVERAL AREAS OF STANDING WATER IN THE
            RIVERVIEW CAMPGROUND, NOT COMING FROM THE
            NEW RIVER.

&&

VFJ
Local storm report, Aug 12, 5:50 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            1 E TAZEWELL            37.12N 81.50W
08/12/2020                   TAZEWELL           VA   BROADCAST MEDIA

            IMAGES ON SOCIAL MEDIA OF WATER COVERING
            SEVERAL ROADS IN A NEIGHBORHOOD NEAR DOGWOOD
            ROAD AND STEELES LANE. TIME ESTIMATED FROM
            RADAR.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:07 PM EDTAreal Flood AdvisoryRNKGrayson96 min
Aug 11, 8:22 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington38 min
Aug 12, 2:10 AM EDTSpecial Weather StatementRNKAppomattox35 min
Aug 12, 2:14 AM EDTAreal Flood AdvisoryRNKTazewell92 min
Aug 12, 2:42 AM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Campbell3 hr
Aug 12, 3:16 AM EDTAreal Flood AdvisoryRNKBuckingham119 min
Aug 12, 4:07 AM EDTFlash Flood WatchRNKAmherst, Appomattox, Buckingham, Rockbridge, City of Buena Vista, City of Lexington19 hr
Aug 12, 12:58 PM EDTAreal Flood AdvisoryRNKGrayson104 min
Aug 12, 2:25 PM EDTAreal Flood AdvisoryRNKCarroll, Patrick3 hr
Aug 12, 2:37 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Aug 12, 3:11 PM EDTAreal Flood AdvisoryRNKGiles3 hr
Aug 12, 3:15 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Aug 12, 3:46 PM EDTFlash Flood WarningRNKTazewell4 hr
Aug 12, 4:04 PM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville56 min
Aug 12, 4:38 PM EDTAreal Flood AdvisoryRNKFranklin, Henry, Patrick3 hr
Aug 12, 6:42 PM EDTAreal Flood AdvisoryRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington3 hr

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.